Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Goodland, KS

May 20, 2000Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2000, 6:22 PM CDT for Gove County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2000, 6:22 PM CDT (23:22 UTC)
Expired
May 20, 2000, 6:50 PM CDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS53 KGLD 202323
SVRGLD
KSC063-202350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM CDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 650 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHWEST OF PARK...OR 11 MILES NORTHWEST OF
  QUINTER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUINTER AROUND 635 PM CDT

* OTHER LOCATIONS IN THIS WARNING INCLUDE...PARK AND GRAINFIELD.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED WITH THIS STORM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

MENTZER

LAT...LON 3912 10015 3913 10051 3900 10038 3897 10015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 20, 2:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SAT MAY 20 2000

...FORECAST CONCERNS ARE PRECIP CHANCES TONIGHT WITH TEMPS THROUGHOUT
THE PACKAGE...

LATEST MODEL GUIDANCE CONTINUING TO ADVERTISE TROUGH PASSAGE TONIGHT
IN NORTHWEST FLOW ALOFT. BEST MOISTURE APPEARS TO BE ALONG THE FAR
NORTHERN CWA OR OUT OF THE AREA COMPLETELY. DESPITE SUFFICIENT LIFT
APPEARS ACTIVITY MAY BE OUT OF THE FORECAST AREA BY 00Z ZONE VALID
TIME. FOR NOW ILL KEEP IT DRY. SUBSIDENCE BEHIND THE FRONT WOULD
SUGGEST RAPID CLEARING TOWARD MIDNIGHT OR SHORTLY THEREAFTER WITH
HIGH PRESSURE BUILDING INTO THE AREA. ON SUNDAY...LOOKS TO BE DRY AND
STABLE AS HIGH PRESSURE REMAINS IN CONTROL. MONDAY HAS UPPER HIGH
OVER NEW MEXICO WITH SOME MID LEVEL MOISTURE HINTED AT BY THE AVN...
SO PARTLY SUNNY LOOKS GOOD.

AS FAR AS TEMPS...COOLEST TEMPS TONIGHT OVER THE WESTERN CWA WITH
FWC/2M ETA SUGGESTING 40 TO 45. MIDDLE 40S WILL SUFFICE OVER THE
CENTRAL WITH 45 TO 50 OVER THE EAST. FOR SUNDAY...COOLEST OVER THE
WEST (75 TO 80) AND A BIT WARMER OVER THE EAST (80 TO 85) AS HIGH
PRESSURE BUILDS INTO THE AREA. SUNDAY NIGHT A BIT MORE UNIFORM UNDER
A VEIL OF CLOUDS. WILL GO AROUND 50 EXPECT LOWER 50S OVER THE EAST.
THEN FOR MONDAY...850 TEMPS WARM TO +23 TO +28C. THIS WOULD YIELD
HIGHS OF 85 TO 90...ABOUT 5 TO 10 DEGREES ABOVE FWC GUIDANCE. WILL
TEMPER THEM BACK TO MIDDLE 80S UNDER ABOVE MENTIONED SCATTERED
CLOUDCOVER. THIS ALSO MATCHES 850 TEMPS CORRECTED FOR THEIR BIAS.

IN THE EXTENDED...NOT MUCH CHANGE FROM YESTERDAYS RUN (OF THE MRF).
NEAR ZONAL FLOW ACROSS THE NORTHERN CWA THROUGH THE PERIOD.
HOWEVER...RECORD HIGHS IN JEOPARDY TUESDAY AS 850 TEMPS REACH A
SCORCHING 30 TO 35C. THIS WOULD PUT HIGHS NEAR 100. ON WEDNESDAY...
COLD FRONT PROGGED TO MOVE THROUGH THE AREA DROPPING 850 TEMPS ABOUT
20 DEGREES AND TAKING US BELOW NORMAL WITH HIGHS IN THE 70S. THIS IS
A LITTLE ERRATIC COMPARED TO THE PREVIOUS RUN WHICH WAS ABOUT 10
DEGREES WARMER. WILL COMPROMISE AND GO 75 TO 80. NO MOISTURE TO SPEAK
OF SO WILL CONTINUE DRY. THEN FOR THURSDAY...RETURN FLOW AROUND THE
SURFACE HIGH BRINGS BACK SOME WARMER AIR TO THE WEST OF THE FORECAST
AREA. HOWEVER...850 TEMPS STILL IN THE TEENS GIVING AFTERNOON HIGHS
IN THE 70S. AGAIN...WILL KEEP IT DRY AS MOISTURE IS SPARSE.

.GLD...NONE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:08 PM CDTSevere Thunderstorm WarningGLDThomas47 min
May 20, 6:02 PM CDTSevere Thunderstorm WarningGLDSheridan43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.